In recent years, immune checkpoint inhibitors (ICIs), such as anti-cytotoxic T-lymphocyte antigen-4 (CTLA-4) and antiprogrammed death-1 (PD-1) therapies have been found to improve survival rates among patients with advanced non-small cell lung cancer (NSCLC) compared with the combination chemotherapy regimens previously used in many of these cases.1 However, ICIs have also been linked to immune-related adverse events (irAEs), affecting various organs, including the lungs.

ICIs “harness the intrinsic immune response against tumor antigens by removing the brake on T-cell activation by antigen-presenting cells,” according to a recent paper by Karthik S. Suresh, MD, assistant professor of medicine at Johns Hopkins University School of Medicine in Baltimore, Maryland, and colleagues.1 “However, by the same process, these agents may also promote T-cell attack on self-antigens, which clinically manifests as irAEs.”

Findings suggest that an estimated 3% to5% of patients receiving ICIs develop checkpoint inhibitor pneumonitis (CIP), although the condition may be underreported and thus likely more prevalent.1 Although most irAEs have been more closely associated with anti-CTLA-4 treatment vs anti-PD-1 treatment, studies indicate that pneumonitis is more common with anti-PD-1 therapies.2 Whereas monotherapy with these agents has been linked with relatively low incidence of irAEs (<5%) in clinical trials, the incidence may be higher with combination ICIs in patients with certain tumor types and in nontrial settings.1

A study published in 2017 reported that the median time to onset of symptoms after initiation of ICI treatment was 2.8 months, although substantial variability in this timeframe has been reported.3 The presentation of CIP is “nonspecific and characterized by dyspnea, cough, fever, chest pain, and progressive decrease in exercise tolerance,” wrote Dr Suresh and colleagues.1

As such, close “attention to respiratory symptoms is required for early detection of CIP,” for which the diagnosis is ultimately one of exclusion. For example, other possible diagnoses include pneumocystis pneumonia in patients taking high doses of steroids for comorbid conditions and radiation pneumonitis in patients receiving chest radiation.

Chest computed tomography is recommended for all patients presenting with new respiratory symptoms during ICI treatment. Highly variable radiographic findings have been observed in ICI-related pneumonitis.

“The most frequently reported findings are that of cryptogenic organizing pneumonia (COP), with ground-glass or consolidative opacities in peripheral or peribronchial distribution, followed by nonspecific interstitial pneumonia (NSIP), with ground-glass opacities and reticular opacities primarily in the peripheral and lower lungs,” wrote the authors of a 2017 paper published in Cancer Management and Research.2

Acute interstitial pneumonia, acute respiratory distress syndrome, and hypersensitivity pneumonitis have also been noted in these patients, as have sarcoid-like pulmonary changes, such as subpleural micronodular opacities.

Corticosteroids represent the mainstay of treatment for CIP, with a dose of 1 to4 mg/kg, depending on the grade of the condition.1 Approximately 70% to 80% of patients respond to this regimen. Patients who do not demonstrate clinical improvement within 48 to72 hours after initiation of corticosteroids are considered treatment-refractory and may benefit from a second-line immunosuppressant, such as infliximab, intravenous immunoglobulin, or tocilizumab; these therapies have been used with varying results.1

Clinical trials looking at therapies for steroid-refractory pneumonitis and translation studies aiming to better understand the pathobiology of CIP are currently under development.

Pulmonology Advisor spoke with Dr Suresh to glean further insights regarding CIP and its management.

Pulmonology Advisor: Which patients appear to be most at risk for pulmonary toxicities associated with the use of checkpoint inhibitors for cancer treatment?

Dr Suresh: Surprisingly, there is little known about the risk factors for developing toxicity from checkpoint inhibitors when used for treatment of NSCLC or other malignancies. We do know, from multiple recent reports, that the incidence of pneumonitis in real-world settings is higher (probably between 10% and 20%) than that observed in clinical trials.4

We recently reported that, in a single-center retrospective cohort of 205 patients with NSCLC, nonadenocarcinoma tumor histology appeared to be associated with an increased risk for CIP development.4 Several other groups have recently reported that patients with preexisting interstitial lung disease also appear to be at much higher risk of developing CIP.5 However, these are preliminary, retrospective findings that require prospective validation. To this end, we need multicenter studies to better characterize the patient populations at highest risk for CIP.

Related Articles

Pulmonology Advisor: How should clinicians approach the management of these risks?

Dr Suresh: I think the most important aspect of CIP management is timely recognition. Pharmacovigilance is critical. I think clinicians should have a low threshold to consider CIP in any patient with cancer receiving an immunotherapy drug who presents with respiratory symptomatology. Exertional oximetry, resting oximetry, pulmonary function tests, and chest imaging are all tools that we routinely use to figure out if our patients with NSCLC treated with ICIs may be developing CIP.

If clinicians suspect CIP, it is critical that infection first be ruled out. We typically perform bronchoscopy or, at a minimum, obtain sputum cultures and viral swabs looking for an infectious etiology.

Be cautious of CIP mimics:

●       Patients with evidence of volume overload and/or tachyarrhythmias should be evaluated for ICI-induced myocarditis.1

●       Tuberculosis reactivation has been reported in patients treated with ICIs and should be considered in patients with appropriate risk factors.1

●       Although CIP typically presents with hypoxia and diffuse bilateral infiltrates, hypercarbia (above a patient’s baseline) is typically not a prominent feature. If present, then ICI-induced myasthenia gravis should be considered.1

●       Recent radiation use should prompt consideration of radiation pneumonitis.1

Once diagnosed, a high dose (1 mg/kg prednisone or equivalent) is recommended.1,6 We use a multidisciplinary adjudication team for evaluation of these patients, in part,  because there are so many diagnostic considerations. Consultation with providers who manage ICI complications is encouraged.

Pulmonology Advisor: What are other key considerations for clinicians in this scenario?

Dr Suresh: In addition to pharmacovigilance and looking for other ICI-related toxicities that might also present similarly, the other key consideration for clinicians is that a lot of patients who receive these drugs have other, more common comorbidities that can also present similarly. Exacerbation of obstructive lung disease, aspiration, and volume overload all remain considerations in this vulnerable population and should be evaluated before a diagnosis of CIP is presumed. 

Pulmonology Advisor: What should be the focus of future research in this area?

Dr Suresh: Further understanding of the biology of this disease is critically needed. For instance, we recently showed that bronchoalveolar lavage fluid lymphocytosis is present in CIP and that certain T and monocyte subsets are upregulated in the bronchoalveolar lavage fluid.6 However, much more needs to be done in this area. We need a precise understanding of the signaling pathways contributing to lung injury in CIP so that we can develop targeted nonsteroidal therapies for this morbid complication of immunotherapy and potentially one day manage this complication alongside continued ICI therapy, so that patients may continue to derive benefit from these anticancer agents.

References

1. Suresh K, Naidoo J, Lin CT, Danoff S. Immune checkpoint immunotherapy for non-small cell lung cancer: benefits and pulmonary toxicities. CHEST. 2018;154(6):1416-1423.

2. Chuzi S, Tavora F, Cruz M, et al. Clinical features, diagnostic challenges, and management strategies in checkpoint inhibitor-related pneumonitis. Cancer Manag Res. 2017;9:207-213.

3. Naidoo J, Wang X, Woo KM, et al. Pneumonitis in patients treated with anti-programmed death-1/programmed death ligand 1 therapy. J Clin Oncol. 2017;35(7):709-717.

4. Suresh K, Voong KR, Shankar B, et al. Pneumonitis in non-small cell lung cancer patients receiving immune checkpoint immunotherapy: Incidence and risk factors. J Thorac Oncol. 2018;13(12):1930-1939.

5. Yamaguchi T, Shimizu J, Hasegawa T, et al. Pre-existing pulmonary fibrosis is a risk factor for anti-PD-1-related pneumonitis in patients with non-small cell lung cancer: A retrospective analysis. Lung Cancer. 2018;125:212-217.

6. Suresh K, Naidoo J, Zhong Q, et al. The alveolar immune cell landscape is dysregulated in checkpoint inhibitor pneumonitis. J Clin Invest. 2019;130.